Texas, 2006

Wildfire in Texas, May 22 to 23, 2006

May 22 to 23, 2006 · NWS AMA · 1 event in 1 county or zone

A wildfire eighteen miles north-northwest of Dalhart burned four hundred acres and was a rekindle from an earlier wildfire. There were no reports of injuries or structural damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire eighteen miles north-northwest of Dalhart burned four hundred acres and was a rekindle from an earlier wildfire. There were no reports of injuries or structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 2:42 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 22, 2:42 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
342 AM CDT MON MAY 22 2006

.DISCUSSION...MID/UPPER-LEVEL RIDGE AXIS SLIDES EAST AND WE RETURN TO
SOUTHWESTERLY FLOW ALOFT. STRONG SHORTWAVE TROF MOVING ACROSS BAJA
WILL CONTINUE TO LIFT NORTHEAST TODAY AND TONIGHT.  ALTHOUGH MOST
OF THE DYNAMIC FORCING WILL REMAIN TO THE NORTH AND WEST OF THE
PANHANDLES...WE STILL MAY SEE SOME ENHANCED LIFT AS THE FEATURE MOVES
ACROSS.  HOWEVER...DIURNAL HEATING WILL CONTINUE TO BE THE MAIN
SOURCE OF LIFT AGAIN TODAY AS TEMPS CLIMB INTO THE 90S.  MET/MAV
GUIDANCE BOTH LOOK TOO COOL TODAY SO HAVE BUMPED THESE VALUES UP 5-8
DEGREES.  WE SHOULD SEE A DECENT AMOUNT OF INSOLATION TODAY.  ONE
CAVEAT WILL BE THE OUTFLOW BOUNDARY ACROSS SOUTHWEST KS THIS
MORNING.  TEMPS MAY SUFFER IF THIS FEATURE SINKS FAR ENOUGH SOUTH.
HAVE CONTINUED THE MENTION OF CONVECTION FOR LATE THIS AFTERNOON IN
THE WESTERN COLUMN OF COUNTIES...CARRYING INTO THE EVENING HOURS
ACROSS THE NORTH AND WEST.  DO NOT SEE ANY REASON WHY WE WILL NOT SEE
ISOLATED CONVECTION THIS EVENING AS CONDITIONS REMAIN VERY SIMILAR TO
PREVIOUS DAY...PLUS THE ADDED SHORTWAVE ENERGY. HAVE RAISED POPS TO
30% IN THE NORTHWEST ZONES THIS EVENING. DO NOT EXPECT ANY ORGANIZED
SEVERE CONVECTION...HOWEVER...GUSTY WINDS WILL REMAIN AN ISSUE WITH
STEEP LAPSE RATES.

LEE TROF WILL STRENGTHEN ON TUESDAY...WHICH WILL AID IN PUSHING THE
DRYLINE INTO THE EASTERN TX PANHANDLE BY THE AFTERNOON HOURS. HAVE
INTRODUCED SOME SLIGHT CHANCE POPS ACROSS THE FAR EAST WITH DRY
WEATHER EXPECTED IN THE WEST AND CENTRAL COUNTIES.  RH VALUES WILL
DROP CONSIDERABLY BEHIND THE DRYLINE BY TUESDAY AFTERNOON...AND WITH
WINDS AROUND 20KTS...RED FLAG CONDITIONS ARE POSSIBLE.  THUS...WILL
KEEP THE WATCH ISSUED BY PREVIOUS SHIFT.  WEAK COLD FRONT PROGGED TO
MOVE INTO THE PANHANDLES TUESDAY NIGHT AS THE SURFACE TROF KICKS
TO THE EAST.  NOT MUCH OF A COOL DOWN IS EXPECTED...ALTHOUGH WE WE
MAY ONLY REACH THE UPPER 80S WEDNESDAY.  WINDS VEER BACK TO THE
SOUTHEAST BY THURSDAY AND TEMPS RETURN TO THE LOWER 90S.  SHORTWAVE
RIDGING SHOULD HELP WARM TEMPS ABOVE GUIDANCE FOR THURSDAY AND
FRIDAY.

WITH RETURN OF SOUTHWESTERLY FLOW ALOFT AND MODEST LOW-LEVEL
MOISTURE...WILL KEEP LOW TOKEN POPS THROUGH THE WEEKEND AND HAVE KEPT
FORECAST DRY AT THIS TIME. GUIDANCE TEMPS LOOK REASONABLE...BUT HAVE
TRENDED SLIGHTLY HIGHER TOWARD THE ENSEMBLE MEAN...WHICH HAS BEEN
PRETTY CLOSE TO THE PREVIOUS FORECASTS.

24/MJ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                91  61  92  58 /  10  10   0   0
BEAVER OK                  91  62  95  60 /  10  20  10  10
BOISE CITY OK              91  55  91  56 /  20  30   0   0
BORGER TX                  92  66  96  65 /  10  10  10  10
BOYS RANCH TX              93  62  97  59 /  10  20   0   0
CANYON TX                  93  61  95  59 /  10  10   0   0
CLARENDON TX               94  61  95  61 /  10  10  20  20
DALHART TX                 92  57  93  56 /  10  20   0   0
GUYMON OK                  90  60  95  58 /  10  20   0   0
HEREFORD TX                95  61  96  57 /  10  20   0   0
LIPSCOMB TX                92  64  95  62 /  10  10  20  20
PAMPA TX                   92  63  95  62 /  10  10  10  10
SHAMROCK TX                95  64  95  64 /  10  10  20  20
WELLINGTON TX              96  65  97  65 /  10  10  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM 9 AM TUESDAY TO 9 PM TUESDAY FOR THE
     FOLLOWING ZONES: CIMARRON...AND TEXAS.

TX...FIRE WEATHER WATCH FROM 9 AM TUESDAY TO 9 PM TUESDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...AND SHERMAN.

&&

24/15
Hazardous weather outlook, May 22, 5:00 AM CST, 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT MON MAY 22 2006

OKZ001>003-TXZ001>020-221800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE OKLAHOMA PANHANDLE AND ACROSS ALL BUT THE SOUTHEAST TEXAS
PANHANDLE. STRONG GUSTY WINDS AND HAIL WILL BE THE MAIN THREATS...
HOWEVER THE PROBABILITY OF SEVERE WEATHER IS LOW AT THIS TIME.

IN ADDITION...BOATERS WILL WANT TO EXERCISE CAUTION ON AREA LAKES
DUE TO BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY
AND TUESDAY EVENING FOR THE WESTERN TWO-THIRDS OF THE PANHANDLES...

LOW RELATIVE HUMIDITIES...WINDY CONDITIONS AND DRY FUELS WILL LEAD TO
INCREASED FIRE DANGER TUESDAY AFTERNOON AND EVENING.

THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN THIRD OF THE OKLAHOMA
AND TEXAS PANHANDLES TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Local storm report, May 21, 11:23 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1223 AM CDT MON MAY 22 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             AMARILLO                35.20N 101.82W
05/21/2006  M0.88 INCH       POTTER             TX   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL NEAR SOUTH EAST PARK.

0610 PM     TSTM WND GST     9 SW AMARILLO           35.11N 101.93W
05/21/2006  E65 MPH          RANDALL            TX   BROADCAST MEDIA

            REPORT OF BENT POWER POLES WITH POWER LINES ON TOP OF A
            TRAILER AT CLAUDE HIGHWAY AND WASHINGTON STREET.

0610 PM     TSTM WND DMG     9 SW AMARILLO           35.11N 101.93W
05/21/2006                   RANDALL            TX   BROADCAST MEDIA

            REPORT OF BENT POWER POLES WITH POWER LINES ON TOP OF A
            TRAILER AT CLAUDE HIGHWAY AND WASHINGTON STREET.

0610 PM     TSTM WND GST     AMARILLO                35.20N 101.82W
05/21/2006  E70 MPH          POTTER             TX   LAW ENFORCEMENT

            RANDALL S.O. REPORTED STRUCTURAL DAMAGE TO HOMES AND
            POWER LINES DOWN AT WHEATSTRAW NEAR WASHINGTON STREET
            AND CLAUDE HIGHWAY DUE TO STRONG WINDS ESTIMATED TO BE
            NEAR 60 MPH.

0610 PM     TSTM WND GST     AMARILLO                35.20N 101.82W
05/21/2006  E60 MPH          POTTER             TX   PUBLIC

            PUBLIC REPORTED DAMAGE TO A LARGE PACKING CRATE -
            ROUGHLY 3,000 TO 4,000 LBS - THAT WAS PUSHED NORTH ABOUT
            30 FT. ALSO REPORTED SCRAP METAL AND 2X4S ALL OVER THE

0630 PM     TSTM WND GST     2 W AMARILLO            35.20N 101.85W
05/21/2006  E65 MPH          POTTER             TX   PUBLIC

            SIX INCH DIAMETER TREE LIMB BLOWN DOWN CORNER OF 16TH
            AND GEORGIA.

0630 PM     TSTM WND DMG     2 W AMARILLO            35.20N 101.85W
05/21/2006                   POTTER             TX   PUBLIC

            SIX INCH DIAMETER TREE LIMB BLOWN DOWN CORNER OF 16TH
            AND GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dallam

When
May 22, 5:15 AM CST to May 23, 5:00 PM CST
Where
Dallam forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505579.